Alert archive / North Carolina / Special Weather Statements in 2019

Special Weather Statement, NWS Raleigh, NC

August 7, 2019Lee County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 7, 2019, 2:49 PM EDT for Lee County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2019, 2:49 PM EDT (18:49 UTC)
Expired
Aug 7, 2019, 3:45 PM EDT
In force
56 min
Issued by
NWS Raleigh, NC

County Lee County, NC

The radar

The Raleigh/Durham radar (KRAX), 43 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

257 
WWUS82 KRAH 071849
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
249 PM EDT Wed Aug 7 2019
 
NCZ040>042-076-077-071945-
Johnston NC-Lee NC-Chatham NC-Harnett NC-Wake NC-
249 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARNETT...LEE...
SOUTHWESTERN WAKE...WEST CENTRAL JOHNSTON AND SOUTHEASTERN CHATHAM
COUNTIES UNTIL 345 PM EDT...

At 249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanford, moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and deadly cloud to ground lightning will also be 
possible with this storm.

Locations impacted include...
Sanford, Lillington, Garner, Fuquay-Varina, Angier, Holly Springs,
Coats, Broadway, Lemon Springs and Gum Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

A severe thunderstorm watch remains in effect until 800 PM EDT for
central North Carolina.

LAT...LON 3538 7926 3562 7919 3568 7872 3567 7853
      3537 7861
TIME...MOT...LOC 1849Z 258DEG 17KT 3552 7907 

$$

77

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:45 PM EDT, 4 minutes earlier.

Area forecast discussion, Aug 7, 2:45 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
245 PM EDT Wed Aug 7 2019

.SYNOPSIS...
A weak cold front will approach from the northwest today, and cross
central NC late tonight through Thursday morning. Another weak cold
front will cross our region late Friday and Friday night. Weak high
pressure will build into the Carolinas Saturday and Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 210 PM Wednesday...

...Severe Thunderstorm Watch number 560 issued for the central and
eastern portions of the forecast area through 8 PM EDT...

The increasingly negatively tilted upper trough continues to buckle
as a series of mid level disturbances progress around its base,
further ejecting across the southern Middle Atlantic States. The
first of which, now sliding east through the foothills and western
Piedmont counties of NC, has begun to ignite convection via an old
MCS outflow boundary now sliding east across the eastern portions of
the Triad region as of 16z/12pm. With good mid to upper forcing now
accompanying this feature into a better destabilized environment
(characterized by 3500+ SB CAPE and 1500 - 2500 J/KG ML CAPE)
expecting this convection to increase in coverage and intensity as
it pushes east with time. With the presence of 30 - 35kt effective
bulk shear and high composite indices via the most recent
mesoanalysis, thinking the severe threat will increase quickly this
afternoon, especially as the storms approach and push east of the
Triangle region into the better DCAPE environment. With this batch,
damaging wind gusts from multicell clusters, embedded weak
supercells, and associated wet microbursts along with hail will
remain the primary hazard this afternoon/early evening. Secondary
threats include an isolated Tornado (primarily east of the Triangle
toward the VA border) along with pockets of heavy rainfall which
could lead to urban and small stream flooding. Luckily, the storms
should have some movement to them, keeping the Flash Flood threat
more isolated.

This evening/tonight, a secondary and more intense shortwave will
reach the apex of the trough, potentially spurring additional strong
to severe thunderstorms across central NC lasting well into the
overnight hours. Some uncertainty remains here, especially in
regards to how much instability remains after the first batch of
storms slide through the region. CAMs continue to do a poor job with
initiation this afternoon, so have little faith in their (likely
underdone) outcomes this evening. Thinking the best chance of some
strong lingering storms will be across the southern and western
zones, which to this point, seems that they may be spared from the
most widespread coverage from the first round of convection.

Convection should begin to diminish from west to east during the
overnight hours tonight as the true front enters in from the west.
Expect slowly clearing skies, some patchy fog formation, and
overnight temperatures to cool into the upper 60s to lower 70s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 1115 AM Wednesday...

A shower or two may linger across the southeastern zones around
sunrise on Thursday as the remnant cold front exits east off the
Carolina Coastline. In its wake, surface subsidence on the backside
of the departing upper-trough should allow for a much quieter
weather period, with any chance of showers and thunder remaining
displaced east of I-95. Otherwise, a near to slightly above normal
temperature forecast, with afternoon highs topping out in the low to
middle 90s under mostly clear skies and modest northwesterly flow.
Dewpoint temperatures should be appreciably lower once mixing is
allowed mid morning, adding a bit more of a pleasant feel to the
warm temperatures. Overnight lows will settle into the mid to upper
60s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 142 PM Wednesday...

NW flow in the mid/upr levels, with occasional embedded short waves
passing across the area, will define the pattern Friday through at
least Monday.  One such short wave with assoc conv complex is
progged to move by mainly to our south late Friday and/or Friday
night, and another one that is more likely to move across our area
on Monday. In between these waves, will carry at-or-below climo
PoPs, with climo-or-above PoPs assoc with the passages of the waves.
A larger scale short wave, assoc sfc front, and increased PoPs are
progged for the middle of next week.

With no signif airmass changes, temps will generally remain a few
degrees either side of climo, and mainly affected by cloud coverage
and rain coverage.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
As of 245 PM Wednesday...

A weak cold front interacting with an unstable air mass will trigger
scattered thunderstorms, a few of which may be strong. In vicinity
of the heavier showers, expect MVFR/IFR visibilities and ceilings,
with sfc wind gusts 30-40kts possible. This convective threat
appears highest between 20Z and 03Z, though a few storms could occur
as early as 18Z across the northern Piedmont.

The weak sfc cold front will enter the western Piedmont after
midnight, then drift ewd overnight through Thursday morning across
the remainder of central NC. In the wake of the front, west-
northwest flow will usher a drier and more stable air mass. This
suggest a high likelihood of VFR parameters later Thu through
Friday. Another weak cold front will cross central NC late Friday
into Friday night. Currently appears that any showers or storms will
be isolated as convergence is weak and moisture appears too limited
to support scattered coverage. High pressure will build into central
NC from the NW Saturday, and maintain its presence into Sunday,
ushering a period of VFR conditions.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...JJM
SHORT TERM...JJM
LONG TERM...np
AVIATION...JJM/WSS
Hazardous weather outlook, Aug 7, 2:09 PM EDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
209 PM EDT Wed Aug 7 2019

NCZ021>023-038-039-073-074-083-081815-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson-
209 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered strong thunderstorms will be possible late this afternoon
through the evening hours. The main severe weather hazards will be
damaging wind gusts 60 to 65 mph, along with marginally large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>011-024>028-040>043-075>078-084>086-088-089-081815-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-
Richmond-Scotland-Hoke-Cumberland-Sampson-
209 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 7, 12:17 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1217 PM EDT Wed Aug 7 2019

NCZ022>024-038>040-071730-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-Davidson NC-Orange NC-
1217 PM EDT Wed Aug 7 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALAMANCE...SOUTHEASTERN
DAVIDSON...ORANGE...RANDOLPH...GUILFORD AND NORTHWESTERN CHATHAM
COUNTIES UNTIL 130 PM EDT...

At 1216 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Elon to 9 miles east
of High Rock Lake. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Greensboro, High Point, Burlington, Asheboro, Graham, Hillsborough,
Randleman, Siler City, North Carolina Zoo and Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 7969 3624 7895 3584 7916 3551 7957
      3551 8008 3556 8021 3558 8021 3565 8030
TIME...MOT...LOC 1616Z 268DEG 17KT 3611 7955 3562 8013

77
Special weather statement, Aug 7, 1:05 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
105 PM EDT Wed Aug 7 2019

NCZ007-071800-
Person NC-
105 PM EDT Wed Aug 7 2019

...A DEVELOPING STRONG THUNDERSTORM WILL AFFECT PERSON COUNTY UNTIL
200 PM EDT...

At 104 PM EDT, Doppler radar was tracking a strong thunderstorm over
Roxboro, moving northeast at 15 mph. Additional strong to severe
thunderstorms are expected to move into Person County from the
southeast shortly.

Pea size hail, heavy rainfall, and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Roxboro, Concord, Bethel Hill, Bushy Fork, Hyco Lake, Moriah, Mayo
Reservoir, Hyco Marina and Surl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3624 7881 3624 7915 3654 7914 3654 7880
TIME...MOT...LOC 1704Z 238DEG 13KT 3640 7901

MORROW
Special weather statement, Aug 7, 2:16 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
216 PM EDT Wed Aug 7 2019

NCZ025-026-041-071900-
Franklin NC-Durham NC-Wake NC-
216 PM EDT Wed Aug 7 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAKE...SOUTHEASTERN
DURHAM AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 300 PM EDT...

At 216 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Durham to RDU
International to near Cary. Movement was east at 30 mph.

Wind gusts up to 45 mph will be possible with these storms.

Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Raleigh, Durham, Cary, Wake Forest, Garner, Zebulon, Bunn, RDU
International, Apex and Morrisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM EDT for
central North Carolina.

LAT...LON 3604 7830 3589 7821 3580 7829 3571 7847
      3567 7851 3572 7895 3585 7891 3587 7891
      3587 7894 3601 7891 3604 7859 3602 7855
      3604 7854
TIME...MOT...LOC 1816Z 266DEG 26KT 3599 7882 3587 7879 3576 7889

77
Local storm report, Aug 7, 2:33 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
233 PM EDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     1 NE GIBSONVILLE        36.11N 79.53W
08/07/2019                   ALAMANCE           NC   PUBLIC

            THUNDERSTORM WINDS DOWNED A TREE ALONG
            GIBSONVILLE OSSIPEE ROAD. TIME ESTIMATED VIA
            RADAR.

&&

JJM
Special weather statement, Aug 7, 2:34 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
234 PM EDT Wed Aug 7 2019

NCZ009>011-026-027-071945-
Nash NC-Franklin NC-Vance NC-Warren NC-Halifax NC-
234 PM EDT Wed Aug 7 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NASH...
WARREN...VANCE...HALIFAX AND FRANKLIN COUNTIES UNTIL 345 PM EDT...

At 233 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Henderson to 10 miles
northeast of Louisburg to Wake Forest. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Roanoke Rapids, Henderson, Louisburg, Warrenton, Halifax,
Franklinton, Norlina, Littleton, Kittrell and Enfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM EDT for
central North Carolina.

LAT...LON 3651 7790 3648 7777 3648 7764 3644 7762
      3641 7755 3637 7755 3634 7759 3631 7757
      3632 7744 3629 7741 3610 7748 3610 7760
      3615 7768 3608 7773 3602 7855 3617 7850
      3641 7851 3655 7800 3654 7790
TIME...MOT...LOC 1833Z 263DEG 18KT 3637 7837 3622 7820 3599 7851

77
Special weather statement, Aug 7, 2:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
249 PM EDT Wed Aug 7 2019

NCZ040>042-076-077-071945-
Johnston NC-Lee NC-Chatham NC-Harnett NC-Wake NC-
249 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARNETT...LEE...
SOUTHWESTERN WAKE...WEST CENTRAL JOHNSTON AND SOUTHEASTERN CHATHAM
COUNTIES UNTIL 345 PM EDT...

At 249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanford, moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and deadly cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Sanford, Lillington, Garner, Fuquay-Varina, Angier, Holly Springs,
Coats, Broadway, Lemon Springs and Gum Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

A severe thunderstorm watch remains in effect until 800 PM EDT for
central North Carolina.

LAT...LON 3538 7926 3562 7919 3568 7872 3567 7853
      3537 7861
TIME...MOT...LOC 1849Z 258DEG 17KT 3552 7907

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:57 PM EDTSpecial Weather StatementRAHGuilford33 min
Aug 7, 1:42 AM EDTSpecial Weather StatementRAHAlamance48 min
Aug 7, 12:17 PM EDTSpecial Weather StatementRAHAlamance, Guilford, Orange, Randolph73 min
Aug 7, 12:45 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Orange, Randolph63 min
Aug 7, 1:05 PM EDTSpecial Weather StatementRAHPerson55 min
Aug 7, 1:16 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Person, Vance74 min
Aug 7, 1:20 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford65 min
Aug 7, 2:16 PM EDTSpecial Weather StatementRAHWake44 min
Aug 7, 2:34 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Vance, Warren71 min
Aug 7, 2:40 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Nash, Vance, Warren80 min
Aug 7, 3:14 PM EDTSpecial Weather StatementRAHNash46 min
Aug 7, 3:26 PM EDTSpecial Weather StatementRAHEdgecombe64 min
Aug 7, 3:37 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash53 min

Nearby

Special Weather Statements in North Carolina, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.